JMCR
Considers any original case report or case series that expands the field of general medical knowledge, and original research relating to case reports.
Submit a manuscript

Email updates

Keep up to date with the latest news and content from Cases Journal and BioMed Central.

Open Access Case Report

Acitretin-associated erectile dysfunction: a case report

Marco Rossi12* and Michele Pellegrino3

Author Affiliations

1 Department of Pharmacology "Giorgio Segre", University of Siena, Strada delle Scotte 6, 53100 Siena, Italy

2 Tuscan Regional Center for Pharmacovigilance, Florence, Italy

3 Department of Dermatological Sciences, Department of Clinical Medicine and Immunological Sciences, University of Siena, Policlinico S. Maria alle Scotte, 53100 Siena, Italy

For all author emails, please log on.

Cases Journal 2009, 2:210  doi:10.1186/1757-1626-2-210

Published: 19 November 2009

Abstract

Introduction

Two cases of impotence following a treatment with etretinate have been reported in the literature. Acitretin is the principal active metabolite of etretinate. We report a case of erectile dysfunction associated with the use of acitretin.

Case presentation

A 39-year-old Caucasian man referred his incapacity to reach and maintain a penile erection during a course of acitretin for the treatment of a severe form of psoriasis. Physical examination, laboratory findings and psychological analysis did not reveal any abnormalities. Two weeks after the withdrawal of acitretin, the patient reported a normalization of his sexual activity.

Conclusion

Retinoids have been associated with male reproductive system dysfunctions in human and animal studies. Clinicians should be aware of the possibility of acitretin-induced erectile dysfunction.